MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D134805
Medical Device Problem Codes Device-Device Incompatibility (2919); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device evaluation details.The device was returned to johnson & johnson medtech (j&j) for evaluation on 07-apr-2026.A visual inspection evaluation and dimensional test of the returned device was performed following j&j medtech procedures.Visual inspection of the returned sample revealed reddish material inside the pebax, a lifted electrode slid down and internal components were exposed leaving a hole in the surface of the pebax.Also, proper manufacturing assembly was observed on the electrode damaged.A dimensional test was performed in the rest of the electrodes, no damage was observed and the results were found within specifications.A manufacturing record evaluation was performed for the finished device batch number, and no internal actions were identified.The tip and resistance issue reported by the customer was confirmed, as the physical condition of the tip of the device could be related to the reported event.The potential cause of these issues could be related to the interaction between the catheter and sheath during the procedure; however, this can not be conclusively determined.The catheter instructions for use (ifu) contains the following recommendations: when cleaning the tip electrode, be careful not to twist the tip electrode with respect to the catheter shaft; twisting may damage the tip electrode bond and loosen the tip electrode, or may damage the contact force sensor.In addition, in order to prevent damage to the catheter tip, use the insertion tube supplied with the catheter to advance or retract the catheter through the hemostasis valve of the sheath.After insertion, slide the insertion tube back toward the handle.As part of the johnson & johnson medtech quality process, all devices are manufactured, inspected, and released to approved specifications.Explanation of codes: -investigation findings: mechanical problem identified (c07) / investigation conclusions: unintended use error caused or contributed to event (d1102) / component code: sleeve (g04115) were selected as related to the customer¿s reported ¿manufacturing anomaly on the catheter tip¿ and ¿difficulty during insertion in the sheath¿ issues.In addition, biosense webster inc.Analysis finding of the ¿reddish material inside the pebax and a hole in the surface of the pebax¿.-investigation findings: stress problem identified (c0706) / investigation conclusions: cause not established (d15) / component code: electrode (g0201501) were selected as related to the customer¿s reported ¿manufacturing anomaly on the catheter tip¿ and ¿difficulty during insertion in the sheath¿ issues.In addition, biosense webster inc.Analysis finding of the ¿lifted electrode slid down and internal components were exposed¿.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent a cardiac ablation procedure with a thermocool smarttouch sf catheter for which biosense webster¿s product analysis lab (pal) identified a lifted electrode slid down and internal components were exposed leaving a hole in the surface of the pebax.Initially it was reported that there was a manufacturing anomaly on the catheter tip.No patient consequence.Additional information was received which indicated that the damage did not result in wires being exposed.The damage did not result in any lifted or sharp rings.There was difficulty during insertion in the sheath.The biosense webster, inc.Product analysis lab received the device for evaluation and per the evaluation completion on (b)(6) 2026, it was identified that there was reddish material inside the pebax, a lifted electrode slid down and internal components were observed exposed leaving a hole in the surface of the pebax.The event was originally considered non-reportable, however, bwi became aware of a lifted electrode slid down and internal components were exposed leaving a hole in the surface of the pebax on (b)(6) 2026 and have assessed this returned condition as reportable.

Brand Name
THERMOCOOL SMARTTOUCH SF
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key25311268
Report Number2029046-2026-01700
Device Sequence Number20188484
Product Code LPB
UDI-Device Identifier10846835010183
UDI-Public(01)10846835010183(17)281024(10)31776256L
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/27/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD134805
Device Lot Number31776256L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/07/2026
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/07/2026
Initial Report FDA Received Date05/27/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/25/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown